Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Is discontinuation of Gabapentin advisable owing to adverse effects?

DOCTOR OF THE MONTH - Dec 2014
Dec 2014
User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 4824 Questions
Question
I am my father's caregiver. He is 92 years old and has complete memory loss, presumed Alzheimer's. He has been taking Gabapentin (300mg capsules) for at least 6 years. The doctor who prescribed it originally has left town. My mother, who passed away four years ago, told me he was taking it because he kicked in bed at night. I have read the reasons for giving Gabapentin, and the possible side effects. These make me wonder if he really should be taking this drug. Specifically, listed side effects that he has experienced include memory loss and blood in urine. His current doctor has hesitated to have him stop taking it, because he doesn't know what problems it would cause. I would like another opinion about whether this drug is really helping or what the risks are in reducing and finally stopping it.
Fri, 11 May 2018 in Mental Health
 
 
Answered by Dr. Seikhoo Bishnoi 21 minutes later
Brief Answer:
The dose can be reduced gradually.

Detailed Answer:
Hello thanks for asking from HCM

If he is taking 300 mg Gabapentin and he is having no problems then the drug should not be stopped considering his age. He is 92 and is taking the drug regularly since 6 years and stopping the drug might result in anxiety, restlessness, increase in pain and other withdrawal symptoms. The drug at this dose doesn't cause much side effects.

But if you want to reduce the doses then you can gradually reduce the doses over 6-12 weeks. The dose can be reduced to 100 mg two tablets in night for 3 weeks and then 100 mg in night one tablet followed by stopping the drug at 6-12 weeks. This should not cause much withdrawal symptoms.

Thanks and Take care
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor